An overdose is a biological response to when the human body receives too much of a substance or mix of substances. An overdose can be intentional or accidental. People can overdose on illicit drugs, alcohol, prescription medications, and many other substances. In many cases, overdoses are fatal, although most individuals who have overdosed can be saved if medical treatment is provided quickly enough.
Signs of overdose:
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do if you suspect an overdose?
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
- Call 911 Immediately.*
- Administer naloxone, if available.**
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
*New Mexico’s 911 Good Samaritan Law protects people who seek help for a friend or family member who is experiencing a drug overdose and call 911.
**Naloxone, popularly sold by the brand name of Narcan, is an opioid agonist that can block the effects that opioids have on the body. If someone experiences an overdose, depending on the severity, one to several doses of Narcan can actually stop it in progress, and save someone’s life. Narcan is available without prescription across the country. For more information on how to correctly use Narcan, visit https://www.narcan.com/wp-content/uploads/2021/10/Gen2-Instructions-For-Use.pdf
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. There are two types of fentanyl: pharmaceutical fentanyl (PF) and illicitly manufactured fentanyl (IMF). Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl. Most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous. Individuals can intake fentanyl by:
- Powder, dropped onto blotter paper, put in eye droppers and nasal sprays
- Made into pills that look like other prescription opioids such as Oxycodone (M30)
- Pills like M30’s that are crushed and smoked to enhance the effects
Can you overdose from fentanyl?
Yes, an individual can overdose on fentanyl. It is a major contributor to fatal and nonfatal overdoses in the U.S. Naloxone is a medicine that can treat a fentanyl overdose when given right away.
Heroin is an opioid drug made from morphine, a natural substance taken from the seed pod of the various opium poppy plants grown in Southeast and Southwest Asia, Mexico, and Colombia. Heroin can be a white or brown powder, or a black sticky substance known as black tar heroin. Individuals can intake heroin by:
Can you overdose from heroin?
Yes, an individual can overdose on heroin. Naloxone is a medicine that can treat a heroin overdose when given right away.
Methamphetamine is a powerful, highly addictive stimulant that affects the central nervous system. Crystal methamphetamine is a form of the drug that looks like glass fragments or shiny, bluish-white rocks. Individuals can intake methamphetamine by:
- Injecting the powder that has been dissolved in water/alcohol
Can you overdose from methamphetamine?
Yes, an individual can overdose on methamphetamine. There is no specific medication that can reverse a methamphetamine overdose. Methamphetamine overdose often leads to a stroke, heart attack, or organ problems. First responders and emergency room doctors try to treat the overdose by treating these conditions, with the intent of:
- Restoring blood flow to the affected part of the brain (stroke)
- Restoring blood flow to the heart (heart attack)
- Treating the organ problems
Cocaine is a powerfully addictive stimulant drug made from the leaves of the coca plant native to South America. As a street drug, cocaine looks like a fine, white, crystal powder. Cocaine base (crack) looks like small, irregularly shaped white rocks.
- Rub into gums of mouth
- Speedball (inject a combination of cocaine and an opioid, called a Speedball).
Can you overdose from cocaine?
Yes, an individual can overdose on cocaine. There is no specific medication that can reverse a cocaine overdose. Cocaine overdose often leads to a heart attack, stroke, or seizure. First responders and emergency room doctors try to treat the overdose by treating these conditions, with the intent of:
- Restoring blood flow to the heart (heart attack)
- Restoring oxygen-rich blood supply to the affected part of the brain (stroke)
- Stopping the seizure
Benzodiazepines are depressants that produce sedation and hypnosis, relieve anxiety and muscle spasms, and reduce seizures. Benzodiazepines slow down the central nervous system and may cause sleepiness and relaxed mood. The most common benzodiazepines are the prescription drugs Valium®, Xanax®, Halcion®, Ativan®, and Klonopin®.
Can you overdose from benzodiazepines?
Yes, an individual can overdose on benzodiazepines. A medication commonly used in an emergency setting is flumazenil. This drug is a specific benzodiazepine receptor antagonist and it reverses the sedative effects of benzodiazepines in the event of an overdose.
Marijuana (Depressant with stimulant and hallucinogenic):
Marijuana refers to the dried leaves, flowers, stems, and seeds from the Cannabis sativa or Cannabis indica plant. The plant contains the mind-altering chemical THC and other similar compounds. It’s use is widespread among young people. In 2018, more than 11.8 million young adults used marijuana in the past year.
Individuals can intake marijuana by:
- Smoking in hand rolled cigarettes (joints), in pipes or water pipes (bongs) or vaping.
- Marijuana infused food products (edibles).
Can you overdose from marijuana?
Yes. There are no reports of teens or adults dying from marijuana alone. However, some people who use marijuana can feel some very uncomfortable side effects, especially when using marijuana products with high THC levels. People have reported symptoms such as anxiety and paranoia, and in rare cases, an extreme psychotic reaction (which can include delusions and hallucinations) that can lead them to seek treatment in an emergency room.
Drug Education and Outreach
Official DEA educational and outreach page.
Just Think Twice. Get the facts, make your own decisions
National Institute on Drug Abuse.
Smart Approaches to Marijuana, learn about Sam.
National Marijuana Initiative.
Building Drug-Free Communities, CADCA.org
Parent Movement 2.0.
Get Smart About Drugs, a DEA resource for parents, educators and caregivers.
New Mexico Indicator-Based Information System.
Substance Abuse Epidemiology Program
Substance Abuse and Mental Health Treatment
Online resources to help find treatment with substance abuse and mental health
Find Treatment at SAMHSA
New Mexico Prevention, learn the latest NM is doing to prevent illegal and legal drug abuse
Treatment for teens suffering alcohol and drug abuse
Ideal Option, Community Outreach